Neuropathic pain and medication

I have just been recently diagnosed with neuropathic apin after being in pain for along time post appendectomy removal nearly 3 yrs ago. I have a lump the size of a tennis ball which is apparently an organised haematoma which should have dispersed by now but instead grown(this time last yr was size of golf ball!!)

I have been started on pregabalin (lyrica)and was wondering if anyone else takes this and what side effects they have had as i have had a few unpleasant ones since starting them and was wondering how longh they are likely to continue for as i dont think i can cope with them long term . As yet i dont know if they even work as i was told they take a few weeks to kick in.

Has anyone any experience of these tablets?

9 Replies

oldestnewest
  • Hi Hops,

    Sorry to hear you've been diagnosed with neuropathic pain - how horribly unpleasant for you. I have neuropathic pain secondary to peripheral neuropathy in my hands and feet (Critical Care Neuropathy) so I can relate to how painful it can be.

    Simple analgesia can have some effect in neuropathic pain. I'm sure you're already on a good regimen of the usual meds - paracetamol, weak opioids like codeine, and so on - and these can be partially effective. For a more complete effect, drugs that act directly on the nerves are used. I'm on amitriptyline and gabapentin, with some effect, although I'm limited with the dose I can take due to side effects - mainly over-sedation, postural hypotension and dizziness, and dry mouth. I believe pregabalin is supposed to be better tolerated in terms of these sorts of side effects - it was suggested at one time that I could switch if my pain wasn't controlled on the highest doses I could tolerate of what I'm on. Nortripyline is sometimes used as a better tolerated alternative to amitriptyline, and carbemazepine is also occasionally used.

    Are you under a specialist Pain Management centre? This was the single thing that helped me the most with my neuropathic pain. They understand the importance of controlling pain and are very thorough in their assessment. They have access to a range of treatments that other doctors can't access or won't consider prescribing - they use a lot of medication outside of its license so their professional expertise is important.

    I find my TENS machine quite helpful - you can buy them in Boots or online if you haven't got one. There's a lot of useful advice and information online about the placement of the pads for pain in different areas. Acupuncture can be useful too - I got mine through the Pain Clinic, but of course it can be got privately too.

    There are plenty of other medications that can help, if simple analgesia and drugs like amitripyline and pregabalin (which act directly on the nerves) aren't completely effective. Capsaicin (chilli) cream can be helpful - it's prescription only, but your GP may be willing to prescribe it. Other pain medications are a bit more specialised and would probably only be prescribed by the Pain Clinic - these include lignocaine (usually given IV as a trial to see if it works, then as patches), ketamine and methodone.

    A specialist Pain Clinic will also consider the possibility of a nerve block - an injection to damage the nerve that supplies the area that causes the pain. This can also be quite effective.

    I hope you get on alright with the pregabalin - do let us know how you get on

    Take care

    Em H

  • Thanks for your reply EmH

    Yes I am under the pain team at the local costa as it was them who prescribed the Pregablin, I do also use the ""chlli cream"" but im finding it irrtates my skin but am persevering for a bit. I also am on co-dydramol.

    The pain team want the surgeons to remove the haematoma but they are reluctant due to my health(asthma needing vemtilation previous PE's and being overweight) I have to admit i wish they would as i really dont want to be on more meds if can be helped!!

    My communith matron is getting me a TENs machine to try as well.

    So far im not enjoying the side effects of nausea, drowsiness (i darent drive) and i found last night i slept alot heavier and hubby had to wake me for a neb as i was struggling but hadnt woken like i normally do which was quite scary. I have an appt with my GP next tues so if things are still bad the pain dr has written to GP saying he can prescibe gabapentin to try so i guess its horses for courses!

  • Hi there hopalong

    pregabalin - sometimes if people are having side effects especially drowsiness it is worth reducing the dose and increasing much more slowly - that can reduce the problems but does mean it will take even longer to work. Gabapentin is likely to cause the same problems to be honest, it is essentially the same drug.

    Amitriptyline is also sedating, but usually less problematically so - especially in the tiny doses they use for pain. Several other antidepressants (including some of the SSRIs) can be useful for pain too.

    Lignocaine- as Em says can be used iv or in patches, and certainly with very localised pain might be worth a try. A lot of places don't use it iv because of the risks of arrythmias though - so if you have had problems with those (can't remember if you have or not) they might not be keen.

    Ketamine is very useful and can be used either orally or subcutaneously - occasionally causes drowsiness but more usually hallucinations if it is going to give you problems, again increasing very slowly can prevent problems - and it is used in much much lower doses than ITU use it, so less likely to cause side effects.

    other anticonvulsants - carbamazepine is a nightmare in terms of interactions, but can help, as can sodium valproate.

    Other things which may be useful are nerve blocks - using local anaesthetic to see if they can make a difference then something more permenant.

    Have you tried simple things like heat pads too - they can be helpful.

    The chilli cream works by causing irritation so I'm not surprised your skin isnt happy - what ever you do don't get it in your eyes or mouth by accident!

  • Hi, I know a few people who have tried pregabalin, some have had a lot of success, while others have not. Similarly with Gabapentin, with some finding that more tolerable and effective than pregabalin, and others finding the opposite to be true. It shouldn't take too long to have an effect, though will probably take a little while to be fully effective. I have a hereditary neuropathy, and found that a trip to the pain clinic was the quickest and easiest way to wheedle out just which meds were most effective for me..... Good luck.

  • Thanks guys for your replies.

    Owl - they have started me on the lowest dose and i am supposed to increase it next week but am having real problems with the drownsiness and dizziness which is not nice and im finding it very restricting as i dare not drive which is causing a few problems. I spoke to my GP this am and he said to carry and he would review things on friday and if the side effects havent eased we might possibly stop the drug.

    Yes i do have quite a problem with arrythmias ,the pain dr did mention lignocaine but immeadiately ruled it out because of them. I really just want the surgical option of removal them hopefully all this wouldnt be an issue i just need to persuede them that i will be ok!!!

    I have also been on amitryptlin in the past but i have problems with it as well so that has been writen off!! I just feel like i need a body transplant !!!

  • Ive tried several the mentioned treatments for diabetic neuropathy, and as said there all with there own probs for me gabapentin once dose increased tiggered my asthma!! im now on amitript and high dose opioids ( also have severe osttoeporosis needing pain relief), for localised pain i agree tens are fab and when i broke rib the lidocaine patches were brilliant so maybe worth a mention to cons?

    me want body transplant too!!!

    Andrea xx

  • After a long talk with my nurse and the with my GP it has been decided taht i come off Pregabalin and we arent going to try anything else instead he has referred me to another surgeon to see if they will operate asn my GP is of the same opinion as me that we know the cause and by removing it , hopefully the apin will cease. So now im back on just tramadol and paracetamol which just about take the edge off but thats it so im hoping that i wont have to wait long for an appt! I have also tried the tens but either im doing somthing wrong or its just aggravating it more .

  • Hi Hops,

    Sorry to hear you're still having problems and that the pregabalin didn't suit. These drugs are all such double-edged swords, aren't they? I'm a little less dopy on gabapentin now than I used to be, but I can't say it particularly suits me, apart from the fact that it does seem to help my pain where nothing else does, of course!

    I do really hope you get your surgery and it makes a difference to you - after everything you've been through, this must be such a frustrating problem for you. Thinking of you.

    Take care,

    Em H

  • Hi,

    I've been on Gabapentin (plus other analgesics) since May 07 for bilateral sciatica caused from 2 prolapsed discs. I found that initially I was very dopey and would avoid my morning dose, just so I could function, however the side effects subsided after a while and I find I can carry on normally now. It definitely helps me and when I tried to stop it, my symptoms increased and I had to rely more heavily on other analgesics.

    Good luck and I hope they eventually find the find medication combination to help you.

You may also like...